Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 2, 2017, 4:24 PM CDT for Dunn County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2017, 4:24 PM CDT (21:24 UTC)
- Expired
- Sep 2, 2017, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:30 PM CDT | HAIL 1 | 1 Ene Menomonie, WI | MOSTLY PENNY-SIZED WITH A FEW QUARTER-SIZED STONES. RELAYED FROM BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972
WWUS83 KMPX 022124
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT SAT SEP 2 2017
WIZ025-022200-
Dunn-
424 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY...
At 424 PM CDT, a strong thunderstorm was located over Menomonie
Airport, or over Menomonie, moving southeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Menomonie, Rock Falls, Caryville and Menomonie Airport.
This includes Interstate 94 in Wisconsin between mile markers 43 and
50.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4469 9184 4492 9192 4495 9181 4480 9165
4468 9165
TIME...MOT...LOC 2124Z 332DEG 35KT 4488 9187
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:48 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 2, 3:48 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 348 PM CDT Sat Sep 2 2017 .SHORT TERM...(This evening through Sunday) Issued at 348 PM CDT Sat Sep 2 2017 A secondary short wave associated with Hudson Bay upper low is now affecting northeast MN into northwest WI, while clouds have cleared the remainder of our area. But with some heating, moisture and lapse rates were sufficient to initiate a few storms that have produced some small hail. This is the area that looked favorable for a few storms, but they should move out or end early this evening, or more likely, during the late afternoon. The cold front is bringing in drier air, with dew points in northwest Minnesota in the upper 40s, and even lower dew points farther west and north. Northwest winds have been mixing down with gusts around 20 knots and this has also helped with the drier air. The surface high in western Nebraksa is expected to track southeast, and thus northwest winds in MN/WI will transition to light southwest tonight. The only area where fog is a concern is west central Wisconsin, with moisture from a couple rounds of precip today and light winds later tonight. Sunday should be pleasant and warm, with highs in the 80s. There may well be a 90 degree reading here and there in west central MN, and temps may be higher. Dry high pressure will continue trekking to our south and the next low/front do not move in until Sunday evening. Gradient will increase tomorrow with southwest winds. Dew points could easily be lower than projected, and max temps may need to go higher with some downslope flow off the Buffalo Ridge. Heating will likely not be hindered by too many high clouds, though there could be some cirrus from the next batch in western Canada. It will definitely be quite a contrast to the colder temps arriving Monday. .LONG TERM...(Sunday night through Saturday) Issued at 348 PM CDT Sat Sep 2 2017 The longer term sees a transition to more of a fall type pattern across the area with a cold core upper trough positioning over the Great Lakes through midweek. The cold front should be exiting the southeast portion of the cwa around 12z Mon. Cooler air will drop in behind along with a fair amount of cold air stratocumulus, especially to the east. There is some threat of showers/isolated thunder over the eastern areas Sunday night with the passage of the front, but it appears best forcing will be directed a bit farther to the east. At the moment we retained the small chance of showers over the far east but that may have to be expanded further west if the ECMWF and its secondary wave rotating southeast over the east into Sunday night verifies. Very cool and somewhat unsettled conditions will develop Labor Day through at least midweek across the region. Cold air aloft will likely promote cu over the east much of the period until later Tuesday night as the trough moves far enough east and high pressure dominates. We expect temperatures to remain in the 60s most areas Tuesday and Wednesday with some upper 50s possible over west central Wisconsin if clouds and shower threat remains. With the passage of the trough, heights will build across the area and temperatures should warm back close to seasonal average by next weekend with more sunshine and continued dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 112 PM CDT Sat Sep 2 2017 Swath of MVFR/IFR clouds have been steadily moving southeast, and just cleared KMKT and should depart KEAU by mid afternoon. Cu have developed in the wake of this in northeast and east central MN into Wisconsin, where there is a bit cooler air aloft and also some lift from a weak secondary short wave. A few showers will probably develop in west central WI, so have indicated some showers near KEAU late this afternoon. Otherwise, nw winds will gust to around 20 knots this afternoon as convective temps are reached, then drop off as high pressure moves from South Dakota to Missouri. Light southwest winds will occur tonight as the effects of the high poke northward into MN/WI. The only area where fog might occur late tonight is Wisconsin, where some leftover moisture could help produce patchy fog. KMSP... Some cu have developed and these will persist through the afternoon. Convective temps have about been reached as of 18Z and wnw gusts will reach around 20 knots. Otherwise, ridge will drift across the region with winds shifting back to the southwest and becoming light. Doubt there will enough low level moisture for any ground fog Sunday morning. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW 10-15 kts. Tue...VFR. Wind NW 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...TDK LONG TERM...DWE AVIATION...TDK
Hazardous weather outlook, Sep 2, 2:58 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 258 PM CDT Sat Sep 2 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-031200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Pepin- 258 PM CDT Sat Sep 2 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...west central Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. WIZ014>016-025-027-028-031200- Polk-Barron-Rusk-Dunn-Chippewa-Eau Claire- 258 PM CDT Sat Sep 2 2017 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms will affect part of west central and northwest Wisconsin this afternoon. Some storms may have small hail for a brief time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 2, 2:25 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT SAT SEP 2 2017
WIZ014-015-022000-
Polk-Barron-
225 PM CDT SAT SEP 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BARRON AND NORTHEASTERN
POLK COUNTIES...
At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Sissabagama Lake to near
Lewis. Movement was southeast at 60 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Haugen, Sumner, Clam Falls, Barronett and Mckinley.
This includes U.S. Highway 53 between mile markers 133 and 152.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4536 9214 4572 9246 4572 9216 4564 9215
4564 9155 4559 9153 4537 9155
TIME...MOT...LOC 1925Z 314DEG 53KT 4573 9162 4572 9235
ETASpecial weather statement, Sep 2, 3:03 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017
WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.
This includes U.S. Highway 53 between mile markers 114 and 147.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160
ETASpecial weather statement, Sep 2, 3:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT SAT SEP 2 2017
WIZ025-022115-
Dunn-
347 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN COUNTY...
At 347 PM CDT, a strong thunderstorm was located near Connorsville,
or 17 miles north of Menomonie, moving southeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Menomonie, Wheeler, Cedar Falls, Hoffman Hills Rec Area, Tainter Lake
and Menomonie Airport.
This includes Interstate 94 in Wisconsin between mile markers 44 and
50.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4486 9187 4520 9213 4521 9207 4521 9202
4492 9168
TIME...MOT...LOC 2047Z 327DEG 40KT 4514 9203
ETASpecial weather statement, Sep 2, 4:12 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 412 PM CDT SAT SEP 2 2017 WIZ027-028-022145- Chippewa-Eau Claire- 412 PM CDT SAT SEP 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA AND EASTERN EAU CLAIRE COUNTIES... At 412 PM CDT, a strong thunderstorm was located near Bateman, or 12 miles east of Eau Claire, moving southeast at 50 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Lake Wissota, Augusta, Cadott, Fairchild, Ludington, Lake Eau Claire County Park and Bateman. LAT...LON 4460 9120 4497 9131 4500 9117 4460 9092 TIME...MOT...LOC 2112Z 337DEG 47KT 4491 9120 ETA
Special weather statement, Sep 2, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT SAT SEP 2 2017
WIZ025-022200-
Dunn-
424 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY...
At 424 PM CDT, a strong thunderstorm was located over Menomonie
Airport, or over Menomonie, moving southeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Menomonie, Rock Falls, Caryville and Menomonie Airport.
This includes Interstate 94 in Wisconsin between mile markers 43 and
50.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4469 9184 4492 9192 4495 9181 4480 9165
4468 9165
TIME...MOT...LOC 2124Z 332DEG 35KT 4488 9187
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:25 PM CDT | Special Weather Statement | MPX | Barron | 35 min |
| Sep 2, 3:03 PM CDT | Special Weather Statement | MPX | Barron | 27 min |
| Sep 2, 3:47 PM CDT | Special Weather Statement | MPX | Dunn | 28 min |
| Sep 2, 4:12 PM CDT | Special Weather Statement | MPX | Eau Claire | 33 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.